DRESS progressing to Toxic Epidermal Necrolysis #FirstOfItsK
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a potentially life-threatening severe cutaneous adverse drug reaction (SCAR) that can be triggered by medications. Toxic Epidermal Necrolysis (TEN) is also a type of SCAR. Published in the journal Annals of Allergy, Asthma & Immunology, the authors describe the first known clear case of DRESS which progressed to clinical TEN and was successfully treated.

A 17-year old female was started on Lamotrigine and Escitalopram for a mood disorder. One week later, she developed tender cervical lymphadenopathy, fevers, and abdominal discomfort. About 2.5 weeks after starting these two medications, she developed a raised, pruritic, erythematous rash on her arms. Although the medication was discontinued, she failed to improve and developed facial angioedema, hepatic failure, eosinophilia and atypical lymphocytosis - all concerning signs for DRESS.


Skin biopsy confirmed perivascular lymphocytic infiltrate with scattered eosinophils supporting DRESS. She was treated with intravenous immunoglobulin and eventually discharged home with a resolving rash. As Prednisone was tapered, the patient was readmitted with concerns for relapsing DRESS.

She went on to develop TEN with mucosal involvement as well as greater than 30% skin involvement. She was successfully treated with a combination of Cyclosporine and high dose Prednisone.

Source: https://www.annallergy.org/article/S1081-1206(18)31187-6/fulltext
Like
Comment
Share